Louisiana, 2010Flash Flooding and Lightning Strike in Louisiana, August 17, 2010
August 17, 2010 · NWS LIX · 4 events in 2 counties and zones
Slow moving thunderstorms associated with Tropical Depression Five produced flooding in Pointe Coupee and East Baton Rouge Parishes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms associated with Tropical Depression Five produced flooding in Pointe Coupee and East Baton Rouge Parishes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 2:22 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 17, 2:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 PM CDT TUE AUG 17 2010
.SHORT TERM...
CURRENT RADAR TRENDS SHOWING INCREASING SHOWERS AND THUNDERSTORMS
OVER WESTERN ZONES WHERE ALL MODELS WERE INDICATING HEAVIEST
PRECIPITATION THIS AFTERNOON. STILL HAVE SOME OUTER BANDS IN FAR
EASTERN JACKSON COUNTY. AT 19Z SFC LOW APPEARS TO BE IN VICINITY
OF WASHINGTON COUNTY AND HAS MOVED VERY LITTLE OVER LAST SEVERAL
HOURS. GFS AT THIS POINT SEEMS A LITTLE TOO FAST WITH MOVEMENT OF
SURFACE LOW WITH NAM AND ECMWF DOING A BETTER JOB. THE MAIN UPPER
LEVEL FEATURE WITH THIS SYSTEM WILL STALL OUT OVER WESTERN
ZONES AS CONVERGENT AREA SETS UP BETWEEN AN UPPER RIDGE OVER THE
WESTERN ATLANTIC AND ANOTHER OVER THE SOUTHERN ROCKIES. AGAIN ALL
MODELS IN GOOD AGREEMENT WITH THIS SETUP AND PUTTING AN AREA OF
HIGH QPF OVER FAR WESTERN ZONES SO WENT WITH CATEGORICAL POPS IN
THIS AREA AND TAPERED OFF TO THE SOUTHEAST. WITH PW'S REMAINING
ABOVE 2.5 INCHES THRU THIS PERIOD THE POSSIBILITY EXISTS FOR
FLASH FLOODING AND WILL KEEP WATCH GOING THROUGH 00Z THU. THINK BEST
CHANCE FOR FLASH FLOODING AT THIS POINT IS WEST OF A LINE FROM
PIKE COUNTY MS SOUTH TO ST. JOHN AND TERREBONNE PARISHES WHERE
STORM MOTION WILL BE SLOWER IN VICINITY OF H70 LOW. HIGHS TOMORROW
ARE EXPECTED TO BE AROUND 90 IN THE EAST WITH MID 80S TO THE
NORTHWEST. HEAT INDEXES WILL BE APPROACHING ADVISORY CRITERIA OF
AROUND 105...BUT THINK THERE WILL STILL BE ENOUGH PRECIPITATION
COVERAGE THAT IF THEY REACH 105 IT WILL NOT BE FOR LONG. 91/JMG
.LONG TERM...
THE REMNANTS OF THIS CURRENT SYSTEM WILL BE STARTING TO MOVE
NORTHEAST BUT SHOULD STILL SUPPLY ENOUGH LIFT OVER THE AREA TO
WARRANT CHANCE POPS ACROSS THE AREA. HIGH TEMPERATURES WILL START
TO WARM INTO THE LOWER TO MID 90S AND WHEN COMBINED WITH THE STILL
VERY MOIST DEW POINTS...HEAT INDEXES WILL BE IN THE 105 TO 110
RANGE AND AN ADVISORY IS POSSIBLE THURSDAY AND FRIDAY. PW'S WILL
BE FALLING TO AROUND 2-2.25 INCHES FRIDAY AND SATURDAY SO EXPECT
TO SEE JUST SOME SCATTERED DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS. MODELS SHOWING ANOTHER QUICK SURGE OF MOISTURE FROM
THE NORTH AS RIDGE BECOMES WELL ESTABLISHED OVER THE WESTERN
PLAINS WITH PW'S AROUND 2.5 INCHES FOR SUNDAY. A FAIRLY DEEP
TROUGH SETS UP FOR EARLY NEXT WEEK OVER THE MID ATLANTIC REGION
WHICH COULD BRING A NICE BREAK TO THE HIGH HUMIDITY LEVELS WITH
THE POSSIBILITY OF DEW POINTS FALLING INTO THE UPPER 60S IN
NORTHERN ZONES TUE/WED WITH LOW CHANCE POPS. 91/JMG
&&
.AVIATION...
LOW PRESSURE AREA WILL CONTINUE TO DRIFT NORTHWEST THEN MORE
NORTHERLY BY TOMORROW. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE ACROSS THE REGION THROUGH THE EVENING...GRADUALLY
DIMINISHING IN AREAL COVERAGE OVERNIGHT. OTHERWISE PREDOMINANTLY
VFR/MVFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS.
&&
.MARINE...
ALL OF THE ACTION WILL GENERALLY BE IN THE SHORT TERM AND
MOSTLY IN THE NEXT 12 HRS. THE REMNANTS OF TROPICAL DEPRESSION FIVE
HAVE ONCE AGAIN COME INLAND EARLIER TODAY AND HAVE NOW MOVED CLOSER
TO SWRN MS. THIS WILL HELP TO KEEP A DECENT PRESSURE GRADIENT ACROSS
THE REGION WITH THE STRONGEST WINDS STILL OVER THE COASTAL WATERS
EAST OF THE MS RIVER. WITH THAT WE WILL ALLOW THE SCY TO CONTINUE
TILL 00Z AND AFTER THAT JUST KEEP SCS HEADLINES THROUGHOUT THE
NIGHT. WINDS WEST OF THE MS RIVER MAY BRIEFLY STAY UP TONIGHT BUT
SHOULD MOSTLY REMAINED SUSTAINED RIGHT AROUND 15KTS. CONVECTION WILL
REMAIN POSSIBLE FOR THE NEXT FEW DAYS BUT THINGS LOOK TO QUIET DOWN
AS HIGH PRESSURE SETTLES BACK IN OVER THE GULF FOR THE LATTER HALF
OF THE WEEK AND WEEKEND. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 76 88 75 90 / 60 80 40 50
BTR 77 90 77 93 / 80 80 50 50
ASD 78 91 77 92 / 60 70 50 50
MSY 79 91 79 92 / 70 70 50 50
GPT 79 91 78 91 / 50 60 40 50
PQL 78 91 76 92 / 40 60 40 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...LOWER
JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
ROUGE...AND WEST FELICIANA.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM...AND MISSISSIPPI SOUND.
MS...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM...AND MISSISSIPPI SOUND.
&&Hazardous weather outlook, Aug 17, 9:10 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT TUE AUG 17 2010
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-181200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1010 AM CDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
...HEAVY RAIN AND FLOODING...
AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE ACROSS SOUTHEAST
LOUISIANA TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME
MORE WIDESPREAD WITH HEAVY RAIN EXPECTED NEAR THE CENTER OF THE LOW
AND IN RAIN BANDS THROUGH THE DAY. A FLASH FLOOD WATCH REMAINS IN
EFFECT TODAY AND TONIGHT. IN ADDITION...HIGHER THAN NORMAL TIDES ARE
EXPECTED NEAR THE CENTER OF THE LOW. THIS MAY RESULT IN COASTAL
FLOODING FROM HANCOCK COUNTY AND SOUTHEAST ST. TAMMANY PARISH TO
NEAR LAKE BORGNE AND EASTERN ST. BERNARD PARISH...OUTSIDE OF
HURRICANE PROTECTION LEVEES.
...MARINE HAZARDS...
WINDS AND WAVE CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT ACROSS
THE COASTAL WATERS EAST OF SOUTHWEST PASS TODAY...AND A SMALL
CRAFT ADVISORY REMAINS IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FLASH FLOOD WATCH IS IN EFFECT THROUGH EARLY EVENING WEDNESDAY.
BANDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
TO THE SOUTHEAST OF THE LOW PRESSURE AREA AS IT MOVES AWAY FROM
THE AREA ON WEDNESDAY.
SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
TO CONTINUE FOR THURSDAY THROUGH SUNDAY BUT WILL NOT BE AS
WIDESPREAD AS EARLY IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
REQUESTED AT THIS TIME.
91/JMG
Flash Flood, East Baton Rouge
- When
- August 17, 4:00 PM CST to 5:00 PM CST
- Where
- East Baton Rouge County, 0.89 mi NE of Maryland to 1.41 mi SSW of Comite
- Cause
- Heavy Rain / Tropical System
- Reported by
- Emergency Manager
- Coordinates
- 30.558, -91.168
Several reports of street flooding were received in Baton Rouge.
Flash Flood, Pointe Coupee
- When
- August 17, 5:30 PM CST to 6:30 PM CST
- Where
- Pointe Coupee County, 1.14 mi NW of New Roads to 0.98 mi NNW of New Roads
- Cause
- Heavy Rain / Tropical System
- Reported by
- Trained Spotter
- Coordinates
- 30.692, -91.443
A trained spotter reported that a house was taking on water on Napoleon Street in New Roads.
Flash Flood, Pointe Coupee
- When
- August 17, 7:00 PM CST to 8:00 PM CST
- Where
- Pointe Coupee County, 1.14 mi NW of New Roads to 0.98 mi NNW of New Roads
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 30.692, -91.443
Pointe Coupee Law Enforcement reported ongoing street flooding and water in homes along several local streets, including New Roads Street...Louisiana Street...Richey Street...Janis Street and Berthier Street.
Lightning, Pointe Coupee
- When
- August 17, 7:00 PM CST
- Where
- Pointe Coupee County, 2.24 mi E of Wickliffe
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 30.685, -91.363
Pointe Coupee Law Enforcement reported a home on fire on Cooks Landing Drive in Ventress due to lightning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Flash Flooding in Virginia, August 17, 20101 death · $60,000 · 6 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Lightning Strike in Georgia, August 17, 2010$100,000 · 1 event
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$46,000 · 67 kt wind · 5 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flood in Kansas, August 17, 20103 injured · $15,000 · 1 event
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254300, 253910, 253911, 253912.